Sustiva Rash & Depression
Aug 25, 2003
I recently went through and am still recovering from a very severe seroconversion illness (weight loss of 25 pounds in 4 weeks). I was started on Viread, Epivir and Sustiva while I was in the hospital, approximately 4 weeks ago. My CD4 went from 204 to 384 after two weeks of treatment and the VL went from 650,000 to 2,812 in the same time.
I experienced the strange dreams that Sustiva induces but they didn't bother me because I was so sick (in fact they took me away from the nausea I was experiencing for a period of time).
However, two problems occurred that led my physician to discontinue the Sustiva and place me on Rayataz with Norvir as a booster.
The first was severe depression that deepened and deepened until I was in a very deep funk. I have never been subject to depression before and since I have been off of Sustiva the depression has lifted. I think that my debilitated condition (I was very sick with diarrhea and nausea for 21 days before HIV treatment started) led to a severe case of depression when combined with Sustiva. I relate this only for information.
The second problem is that I developed the Sustiva Rash after 28 days of treatment. This rash in two days spread to involve almost my whole body and made me feel as if I was on fire despite having a normal temperature.
My question is this likely an allergic reaction or just a severe side effect? I offered to ride this through using Benadryl (which I took when the feeling of being on fire was at its worse with good results) if staying on Sustiva was a good AVR choice considering my initial numbers and response. My physician did not think this was a good idea and so switched me.
What about the other drugs in the same class as Sustiva? Would either be a good subsititue for Sustiva? I am a bit upset about having to start PIs because of all their side effects.
Thanks for your time. John
Response from Dr. Conway
You raise a number of important points. First, I congratulate you for going forward with treatment during your acute HIV infection. Although this may not be for everyone, there is some information to suggest that treatment at this stage (while your underlying immune system is still in good shape) may be particularly beneficial. In fact is some people, treatment may be stopped after some period of time (perhaps a year or so) and the body can handle the virus on its own. It is important that this issue be discussed in all people who have been infected in the previous months, although not everyone may choose treatment.
The depression that you describe was probably a combination of a number of things, including side effects of Sustiva and your natural (and quite normal) reaction to HIV infection (by the way, I hope you have someone to talk to, to help you share the burden of your new diagnosis). One way or another, Sustiva was NOT the drug for you.
The rash you desribe may well be due to the Sustiva. If it was, it is clear that you should NOT try Viramune, as the risk of it happening again with another agent in this class is too great. If it does, it may be just as severe or worse.
With respect to PIs, we are indeed fortunate to have Reyataz. It has a very low pill count, it can be given once a day, and it may not have the metabolic side effects of other PIs. To date, it does not seem to affect blood lipid and glucose levels, and it may well not cause fat loss or accumulation.
In addition to all of this, you are left with an easy-to-take once daily regimen of 5 tablets/capsules.
I wish you success and peace of mind as you deal with your new diagnosis.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Black People Have Hiv More Often Than White People?
- Will I Be Okay Having Protected Sex With Hpv?
- Will Having My Genital Warts Removed Decrease My Chances Of Spreading It?
- Why Can't Herpes Be Permanently Cured?
- What Natural Herb Can Be Used To Treat Chlamydia?
- What Makes Shingles Flare Up?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.